Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 23, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Sep 20, 1996, 5:15 PM CDT for Red River County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 1996, 5:15 PM CDT (22:15 UTC)
- Expired
- Sep 20, 1996, 5:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Red River County, TX
The radar
The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:20 PM CDT | Thunderstorm Wind 60 | Negley, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 202215 TORSHV TXC387-202245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 515 PM CDT FRI SEP 20 1996 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 545 PM CDT FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...NORTHERN RED RIVER COUNTY CURRENT DOPPLER RADAR INDICATED A POSSIBLE TORNADO 4 MILES WEST OF ACWORTH. THIS STORM IS MOVING EAST NEAR 15 MPH AND WILL EFFECT ACWORTH AND BRYARLY. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. 13/04
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Sep 20, 3:38 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 20, 3:38 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 340 PM CDT FRI SEP 20 1996 VRY POTENT WX SITUATION. TORNADO WATCHES POPPING UP ACRS CNTRL TX AND ACTIVITY WILL PROPAGATE TOWARD FA. ISLTD SVR STORM HEADED FOR MCCURTAIN OK WHICH IS WHERE ALL THREE MODELS INDICATE MAX PVA AT 00Z SAT...THE ONLY THING THE MODELS ARE IN EXACT AGREEMENT OVR. LIKE ETA BEST. NGM KEEPS CHC TSTMS ACRS E TX INTO SAT MRNG. BELIEVE ACTIVITY WILL SWEEP SOUTH BY THEN. MODELS ALSO HAVE STG INFLOW BNDRY LAYER OF SOUTH WINDS ACRS GULF SHORELINE. EXPLOSIVE INSTABILITY ALONG WITH MODEST DYNAMICS AND VEERING SUGGEST SUPERCELL DVLPMNT PSBL. CHC TSTMS EARLY SAT FOR SOUTHERN CWA THEN PLEASANT REMAINDER OF WKND. SH>V 70/84/62/88 6200 MLU 70/86/58/87 6300 VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:47 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 28 min |
| Sep 20, 4:37 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 68 min |
| Sep 20, 6:04 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 26 min |
| Sep 20, 6:36 PM CDT | Tornado Warning | SHV | Red River | 39 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.